Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 27, 1996, 4:48 PM EDT for Patrick County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1996, 4:48 PM EDT (20:48 UTC)
- Expired
- May 27, 1996, 5:50 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:12 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 27, 3:12 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT MON MAY 27 1996 SUGGESTIONS... NONE. DISC... WELL..I/VE BEEN TOO BUSY TO LOOK AT MUCH OTHER THAN THE ETA AND NGM AS THEY CAME IN EARLIER. I/VE COORD WITH WBC ABOUT A FFA TONIGHT. FFA IS ALREADY UP FOR MY CRW ZONES...AND IN THE NRN MTNS OF N.C. CURRENT FCSTS SEEM TO BE ON THE RIGHT TRACK...LOOKED LIKE LESS OF A CHC FOR RW & TSTMS IN THE MTNS TUE..BUT MAYBE MORE EAST OF THE BLUE RIDGE. QSTNRY FRONT SHUD BE FURTHER NORTH & ACTION SHOULD BE NEAR JJ
In the hours before
Special weather statement, May 27, 12:01 PM EDT, 4 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-281200- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT MON MAY 27 1996 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON TONIGHT OVER SOUTHWESTERN VIRGINIA...NORTHWESTERN NORTH CAROLINA AND PARTS OF SOUTHEASTERN WEST VIRGINIA... A FRONT REMAINS NEARLY STATIONARY ACROSS WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND INTO NORTHERN NORTH CAROLINA. THIS FRONT WILL CONTINUE TO BE THE FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THROUGH TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS TO REACH SEVERE LEVELS WOULD BE OVER NORTHWESTERN NORTH CAROLINA...THE NEW RIVER VALLEY AND MOUNTAIN EMPIRE OF VIRGINIA...AND EXTREME SOUTHERN WEST VIRGINA.THE REST OF WEST CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA ALONG AND EAST OF THE BLUE RIDGE HAVE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL...ALTHOUGH DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. ANY THUNDERSTORMS THAT DEVELOP ARE ALSO LIKELY TO HAVE VERY HEAVY DOWNPOURS. FLASH FLOOD WATCHES ARE IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND MOUNTAIND EMPIRE OF VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA WHERE AS LITTLE AS 1.0 TO 1.5 INCHES OF RAIN IN AN HOUR COULD CAUSE FLASH FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING IF THE THREAT OF SEVERE THUNDERSTORMS OR WIDESPREAD FLOODING MATERIALIZES. THE NEXT THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 630 AM TUESDAY. JACKSON
Special weather statement, May 27, 1:23 PM EDT, 3 hours 25 minutes before
VAZ007-009-010-WVZ042>045-271920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 122 PM EDT MON MAY 27 1996 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM FOR ALL OF SOUTHERN WEST VIRGINIA AND MUCH OF EXTREME SOUTHWEST VOIRGINIA. IN THE BLACKSBURG WEATHER OFFICE AREA OF RESPONSIBILITY THIS WATCH INCLUDES TAZEWELL...SMYTH AND BLAND COUNTIES IN VIRGINIA...AND MERCER...SUMMERS...MONROE AND GREENBRIER COUNTIES IN WEST VIRGINIA. AT 115 PM THE BLACKSBURG DOPPLER RADAR SHOWED ISOLATED THUNDERSTORMS WERE JUST BEGINNING TO DEVELOP OVER SOUTHWEST VIRGINIA. THESE STORMS ARE EXPECTED TO RAPIDLY DEVELOP AND BECOME MORE NUMEROUS THIS AFTERNOON. IN ADDITION...A LINE OF STRONG THUNDERSTORMS IN CENTRAL KENTUCKY WAS MOVING EASTWARD TOWARDS SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. THESE STORMS WOULD ARRIVE IN THE ABOVE MENTIONED COUNTIES LATE THIS AFTERNOON. PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS AFTERNOON AND EVENING. IF THREATENING WEATHER APPROACHES...BE PREPARED TO SEEK SAFE INDOOR SHELTER. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE SAME AREA. PLEASE STAY ALERT TO THE POSSIBILITY OF FLOODING ALONG CREEKS...SMALL STREAMS LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, May 27, 4:23 PM EDT, 25 minutes before
VAZ011-012>017-032-033-043-044-058-059-NCZ001>006-018>020-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 420 PM EDT MON MAY 27 1996 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM... A SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN VIRGINIA INCLUDING PARTS OF THE MOUNTAIN EMPIRE...THE ENTIRE NEW RIVER VALLEY...AND THE FAR SOUTHERN VIRGINIA COUNTIES OF PATRICK...HENRY...PITTSYLVANIA...HALIFAX AND CHARLOTTE. THE INDEPENDENT CITIES OF GALAX...MARTINSVILLE AND DANVILLE ARE ALSO IN THE WATCH. ALL OF NORTHWEST NORTH CAROLINA IS ALSO INCLUDED IN THE WATCH. SOME LARGER CITIES OR TOWNS IN THIS WATCH ARE BOONE...WILKESBORO...MT AIRY..EDEN AND YANCEYVILLE. AT 420 PM THE BLACKSBURG DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING FROM JUST SOUTH OF ROANOKE TO THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. THIS MAIN THREAT FROM THE STORMS WHICH OCCUR DURING THE REMAINDER OF THIS AFTERNOON WILL BE LARGE HAIL AND HEAVY DOWNPOURS. ANOTHER LINE OF THUNDERSTORMS CROSSING WEST VIRGINIA AND EASTERN KENTUCKY WILL REACH THE WATCH AREA AFTER 800 PM. THIS LINE OF STORMS HAS A HISTORY OF WIND DAMAGE. IN ADDITION...THIS AREA IS UNDER A FLASH FLOOD WATCH. LOCALLY HEAVY DOWNPOURS ASSOCIATED WITH THE THUNDERSTORMS COULD CAUSE RAPID RISES IN CREEKS AND STREAMS. THE WATCH AREA WILL BE CLOSELY MONITORED THIS AFTERNOON AND EVENING. IF SEVERE STORMS DEVELOP...WARNINGS WILL BE ISS>UED. STAY TUNED TO NATIONAL WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Local storm report, May 27, 4:35 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT MON MAY 25 1996
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
350 PM HILLSVIxLLE VA 0.75 INCH HAIL.
05/27/96 CARROLL REPORTED BY COUNTY
SHERIFF
DESROSIERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 61 min |
| May 27, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| May 27, 5:53 PM EDT | Flash Flood Warning | RNK | City of Martinsville | 87 min |
| May 27, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 64 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.